• Previous Article
    Solution of the 33rd Palis-Pugh problem for gradient-like diffeomorphisms of a two-dimensional sphere
  • DCDS Home
  • This Issue
  • Next Article
    Asymptotic stability in a chemotaxis-competition system with indirect signal production
doi: 10.3934/dcds.2020318

Blow-up and bounded solutions for a semilinear parabolic problem in a saturable medium

1. 

Instituto de Matemática, Universidade Federal do Rio de Janeiro, Rio de Janeiro - RJ, 21941-909, Brazil

2. 

Departamento de Matemática, Universidade de Brasília, Brasília - DF, 70910-900, Brazil

* Corresponding author: Juliana Fernandes

Received  December 2019 Revised  May 2020 Published  August 2020

Fund Project: The first author was partially supported by FAPERJ. The second author was partially supported by FAPDF, CAPES, and CNPq grant 308378/2017 -2

The present paper is on the existence and behaviour of solutions for a class of semilinear parabolic equations, defined on a bounded smooth domain and assuming a nonlinearity asymptotically linear at infinity. The behavior of the solutions when the initial data varies in the phase space is analyzed. Global solutions are obtained, which may be bounded or blow-up in infinite time (grow-up). The main tools are the comparison principle and variational methods. In particular, the Nehari manifold is used to separate the phase space into regions of initial data where uniform boundedness or grow-up behavior of the semiflow may occur. Additionally, some attention is paid to initial data at high energy level.

Citation: Juliana Fernandes, Liliane Maia. Blow-up and bounded solutions for a semilinear parabolic problem in a saturable medium. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2020318
References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis, 14 (1973), 349-381.  doi: 10.1016/0022-1236(73)90051-7.  Google Scholar

[2]

J. M. ArrietaA. N. Carvalho and A. Rodríguez-Bernal, Attractors for parabolic problems with nonlinear boundary conditions. Uniform bounds, Comm. Partial Differential Equations, 25 (2000), 1-37.  doi: 10.1080/03605300008821506.  Google Scholar

[3]

A. V. Babin and M. I. Vishik, Attractor in Evolutionary Equations, Studies in Mathemathics and its Applications, 25, North-Holland Publishing Co., Amsterdam, 1992.  Google Scholar

[4]

P. BartoloV. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with "strong" resonance at infinity, Nonlinear Anal., 7 (1983), 981-1012.  doi: 10.1016/0362-546X(83)90115-3.  Google Scholar

[5]

N. Ben-Gal, Grow-Up Solutions and Heteroclinics to Infinity for Scalar Parabolic PDEs, Ph.D thesis, Brown University, 2010.  Google Scholar

[6]

A. Biswas and S. Konar, Introduction to Non-Kerr Law Optical Solitons, Applied Mathematics and Nonlinear Science Series, Chapman & Hall/CRC, Boca Raton, FL, 2007 doi: 10.1201/9781420011401.  Google Scholar

[7]

A. N. Carvalho, J. A. Langa and J. C. Robinson, Attractors for Infinite-Dimensional Non-Autonomous Dynamical Systems, Applied Mathematical Sciences, 182, Springer, New York, 2013. doi: 10.1007/978-1-4614-4581-4.  Google Scholar

[8]

G. Cerami, Un criterio di esistenza per i punti critici su varietà illimitate, Rend. Accad. Sc. Lett. Inst. Lombardo, 112 (1978), 332-336.   Google Scholar

[9]

M. ChenX.-Y. Chen and J. K. Hale, Structural stability for time periodic one-dimensional parabolic equations, J. Differential Equations, 96 (1992), 355-418.  doi: 10.1016/0022-0396(92)90159-K.  Google Scholar

[10]

V. V. Chepyzhov and A. Y. Goritskiĭ, Unbounded attractors of evolution equations, in Properties of Global Attractors of Partial Differential Equations, , Adv. Soviet Math., 10, Amer. Math. Soc., Providence, RI, 1992, 85–128.  Google Scholar

[11]

M. Clapp and L. A. Maia, A positive bound state for an asymptotically linear or superlinear Schrödinger equation, J. Differential Equations, 260 (2016), 3173-3192.  doi: 10.1016/j.jde.2015.09.059.  Google Scholar

[12]

D. G. Costa and C. A. Magalhães, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412.  doi: 10.1016/0362-546X(94)90135-X.  Google Scholar

[13]

E. N. Dancer, The effect of domain shape on the number of positive solutions of certain nonlinear equations, J. Differential Equations, 74 (1988), 120-156.  doi: 10.1016/0022-0396(88)90021-6.  Google Scholar

[14]

F. DicksteinN. MizoguchiP. Souplet and F. Weissler, Transversality of stable and Nehari manifolds for a semilinear heat equation, Calc. Var. Partial Differential Equations, 42 (2011), 547-562.  doi: 10.1007/s00526-011-0397-8.  Google Scholar

[15]

F. Gazolla and T. Weth, Finite time blow-up and global solutions for semilinear parabolic equations with initial data at high energy level, Differential Integral Equations, 18 (2005), 961-990.   Google Scholar

[16]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Fundamental Principles of Mathematical Sciences, 224, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

M. Grossi, A uniqueness result for a semilinear elliptic equation in symmetric domains, Adv. Differential Equations, 5 (2000), 193-121.   Google Scholar

[18]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin-New York, 1981. doi: 10.1007/BFb0089647.  Google Scholar

[19]

H. Hofer, The topological degree at a critical point of mountain-pass type, in Nonlinear Functional Analysis and its Applications, Proc. Sympos. Pure Math., 45, Amer. Math. Soc., Providence, RI, 1986,501–509.  Google Scholar

[20]

H. Hoshino and Y. Yamada, Solvability and soothing effect for semilinear parabolic equations, Funkcial. Ekvac., 34 (1991), 475-492.   Google Scholar

[21] O. Ladyzhenskaya, Attractors for Semigroups and Evolution Equations, Cambridge University Press, Cambridge, 1991.  doi: 10.1017/CBO9780511569418.  Google Scholar
[22]

A. Pankov, Periodic nonlinear Schrödinger equation with application to photonic crystals, Milan J. Math., 73 (2005), 259-287.  doi: 10.1007/s00032-005-0047-8.  Google Scholar

[23]

L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel J. Math., 22 (1975), 273-303.  doi: 10.1007/BF02761595.  Google Scholar

[24]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[25]

J. Pimentel and C. Rocha, A permutation related to non-compact global attractors for slowly non-dissipative systems, J. Dynam. Differential Equations, 28 (2016), 1-28.  doi: 10.1007/s10884-014-9414-x.  Google Scholar

[26]

P. Quittner, A priori bounds for global solutions of a semilinear parabolic problem, Acta Math. Univ. Comenian. (N.S.), 68 (1999), 195-203.   Google Scholar

[27]

P. Quittner, Continuity of the blow-up time and a priori bounds for solutions in superlinear parabolic problems, Houston J. Math., 29 (2003), 757-799.   Google Scholar

[28]

C. W. Steele, Numerical Computation of Electric and Magnetic Fields, Chapman & Hall, New York; International Thomson Publishing, London, 1997. doi: 10.1007/978-1-4615-6035-7.  Google Scholar

[29]

G. I. StegemanD. N. Christodoulides and M. Segev, Optical spatial solitons: Historical Perspectives, IEEE J. Selected Topics Quantum Electronics, 6 (2000), 1419-1427.  doi: 10.1109/2944.902197.  Google Scholar

[30]

M. Tsutsumi, On solutions of semilinear differential equations in a Hilbert space, Math. Japon., 17 (1972), 173-193.   Google Scholar

[31]

F. B. Weissler, Semilinear evolution equations in Banach spaces, J. Functional Analysis, 32 (1979), 277-296.  doi: 10.1016/0022-1236(79)90040-5.  Google Scholar

show all references

References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis, 14 (1973), 349-381.  doi: 10.1016/0022-1236(73)90051-7.  Google Scholar

[2]

J. M. ArrietaA. N. Carvalho and A. Rodríguez-Bernal, Attractors for parabolic problems with nonlinear boundary conditions. Uniform bounds, Comm. Partial Differential Equations, 25 (2000), 1-37.  doi: 10.1080/03605300008821506.  Google Scholar

[3]

A. V. Babin and M. I. Vishik, Attractor in Evolutionary Equations, Studies in Mathemathics and its Applications, 25, North-Holland Publishing Co., Amsterdam, 1992.  Google Scholar

[4]

P. BartoloV. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with "strong" resonance at infinity, Nonlinear Anal., 7 (1983), 981-1012.  doi: 10.1016/0362-546X(83)90115-3.  Google Scholar

[5]

N. Ben-Gal, Grow-Up Solutions and Heteroclinics to Infinity for Scalar Parabolic PDEs, Ph.D thesis, Brown University, 2010.  Google Scholar

[6]

A. Biswas and S. Konar, Introduction to Non-Kerr Law Optical Solitons, Applied Mathematics and Nonlinear Science Series, Chapman & Hall/CRC, Boca Raton, FL, 2007 doi: 10.1201/9781420011401.  Google Scholar

[7]

A. N. Carvalho, J. A. Langa and J. C. Robinson, Attractors for Infinite-Dimensional Non-Autonomous Dynamical Systems, Applied Mathematical Sciences, 182, Springer, New York, 2013. doi: 10.1007/978-1-4614-4581-4.  Google Scholar

[8]

G. Cerami, Un criterio di esistenza per i punti critici su varietà illimitate, Rend. Accad. Sc. Lett. Inst. Lombardo, 112 (1978), 332-336.   Google Scholar

[9]

M. ChenX.-Y. Chen and J. K. Hale, Structural stability for time periodic one-dimensional parabolic equations, J. Differential Equations, 96 (1992), 355-418.  doi: 10.1016/0022-0396(92)90159-K.  Google Scholar

[10]

V. V. Chepyzhov and A. Y. Goritskiĭ, Unbounded attractors of evolution equations, in Properties of Global Attractors of Partial Differential Equations, , Adv. Soviet Math., 10, Amer. Math. Soc., Providence, RI, 1992, 85–128.  Google Scholar

[11]

M. Clapp and L. A. Maia, A positive bound state for an asymptotically linear or superlinear Schrödinger equation, J. Differential Equations, 260 (2016), 3173-3192.  doi: 10.1016/j.jde.2015.09.059.  Google Scholar

[12]

D. G. Costa and C. A. Magalhães, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412.  doi: 10.1016/0362-546X(94)90135-X.  Google Scholar

[13]

E. N. Dancer, The effect of domain shape on the number of positive solutions of certain nonlinear equations, J. Differential Equations, 74 (1988), 120-156.  doi: 10.1016/0022-0396(88)90021-6.  Google Scholar

[14]

F. DicksteinN. MizoguchiP. Souplet and F. Weissler, Transversality of stable and Nehari manifolds for a semilinear heat equation, Calc. Var. Partial Differential Equations, 42 (2011), 547-562.  doi: 10.1007/s00526-011-0397-8.  Google Scholar

[15]

F. Gazolla and T. Weth, Finite time blow-up and global solutions for semilinear parabolic equations with initial data at high energy level, Differential Integral Equations, 18 (2005), 961-990.   Google Scholar

[16]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Fundamental Principles of Mathematical Sciences, 224, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

M. Grossi, A uniqueness result for a semilinear elliptic equation in symmetric domains, Adv. Differential Equations, 5 (2000), 193-121.   Google Scholar

[18]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin-New York, 1981. doi: 10.1007/BFb0089647.  Google Scholar

[19]

H. Hofer, The topological degree at a critical point of mountain-pass type, in Nonlinear Functional Analysis and its Applications, Proc. Sympos. Pure Math., 45, Amer. Math. Soc., Providence, RI, 1986,501–509.  Google Scholar

[20]

H. Hoshino and Y. Yamada, Solvability and soothing effect for semilinear parabolic equations, Funkcial. Ekvac., 34 (1991), 475-492.   Google Scholar

[21] O. Ladyzhenskaya, Attractors for Semigroups and Evolution Equations, Cambridge University Press, Cambridge, 1991.  doi: 10.1017/CBO9780511569418.  Google Scholar
[22]

A. Pankov, Periodic nonlinear Schrödinger equation with application to photonic crystals, Milan J. Math., 73 (2005), 259-287.  doi: 10.1007/s00032-005-0047-8.  Google Scholar

[23]

L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel J. Math., 22 (1975), 273-303.  doi: 10.1007/BF02761595.  Google Scholar

[24]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[25]

J. Pimentel and C. Rocha, A permutation related to non-compact global attractors for slowly non-dissipative systems, J. Dynam. Differential Equations, 28 (2016), 1-28.  doi: 10.1007/s10884-014-9414-x.  Google Scholar

[26]

P. Quittner, A priori bounds for global solutions of a semilinear parabolic problem, Acta Math. Univ. Comenian. (N.S.), 68 (1999), 195-203.   Google Scholar

[27]

P. Quittner, Continuity of the blow-up time and a priori bounds for solutions in superlinear parabolic problems, Houston J. Math., 29 (2003), 757-799.   Google Scholar

[28]

C. W. Steele, Numerical Computation of Electric and Magnetic Fields, Chapman & Hall, New York; International Thomson Publishing, London, 1997. doi: 10.1007/978-1-4615-6035-7.  Google Scholar

[29]

G. I. StegemanD. N. Christodoulides and M. Segev, Optical spatial solitons: Historical Perspectives, IEEE J. Selected Topics Quantum Electronics, 6 (2000), 1419-1427.  doi: 10.1109/2944.902197.  Google Scholar

[30]

M. Tsutsumi, On solutions of semilinear differential equations in a Hilbert space, Math. Japon., 17 (1972), 173-193.   Google Scholar

[31]

F. B. Weissler, Semilinear evolution equations in Banach spaces, J. Functional Analysis, 32 (1979), 277-296.  doi: 10.1016/0022-1236(79)90040-5.  Google Scholar

[1]

Sachiko Ishida, Tomomi Yokota. Blow-up in finite or infinite time for quasilinear degenerate Keller-Segel systems of parabolic-parabolic type. Discrete & Continuous Dynamical Systems - B, 2013, 18 (10) : 2569-2596. doi: 10.3934/dcdsb.2013.18.2569

[2]

Johannes Lankeit. Infinite time blow-up of many solutions to a general quasilinear parabolic-elliptic Keller-Segel system. Discrete & Continuous Dynamical Systems - S, 2020, 13 (2) : 233-255. doi: 10.3934/dcdss.2020013

[3]

Xiaoliang Li, Baiyu Liu. Finite time blow-up and global solutions for a nonlocal parabolic equation with Hartree type nonlinearity. Communications on Pure & Applied Analysis, 2020, 19 (6) : 3093-3112. doi: 10.3934/cpaa.2020134

[4]

Zhiqing Liu, Zhong Bo Fang. Blow-up phenomena for a nonlocal quasilinear parabolic equation with time-dependent coefficients under nonlinear boundary flux. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3619-3635. doi: 10.3934/dcdsb.2016113

[5]

Monica Marras, Stella Vernier Piro. Bounds for blow-up time in nonlinear parabolic systems. Conference Publications, 2011, 2011 (Special) : 1025-1031. doi: 10.3934/proc.2011.2011.1025

[6]

Jong-Shenq Guo. Blow-up behavior for a quasilinear parabolic equation with nonlinear boundary condition. Discrete & Continuous Dynamical Systems - A, 2007, 18 (1) : 71-84. doi: 10.3934/dcds.2007.18.71

[7]

Youshan Tao, Michael Winkler. Critical mass for infinite-time blow-up in a haptotaxis system with nonlinear zero-order interaction. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020216

[8]

Victor A. Galaktionov, Juan-Luis Vázquez. The problem Of blow-up in nonlinear parabolic equations. Discrete & Continuous Dynamical Systems - A, 2002, 8 (2) : 399-433. doi: 10.3934/dcds.2002.8.399

[9]

Monica Marras, Stella Vernier Piro. On global existence and bounds for blow-up time in nonlinear parabolic problems with time dependent coefficients. Conference Publications, 2013, 2013 (special) : 535-544. doi: 10.3934/proc.2013.2013.535

[10]

Mingyou Zhang, Qingsong Zhao, Yu Liu, Wenke Li. Finite time blow-up and global existence of solutions for semilinear parabolic equations with nonlinear dynamical boundary condition. Electronic Research Archive, 2020, 28 (1) : 369-381. doi: 10.3934/era.2020021

[11]

Ronghua Jiang, Jun Zhou. Blow-up and global existence of solutions to a parabolic equation associated with the fraction p-Laplacian. Communications on Pure & Applied Analysis, 2019, 18 (3) : 1205-1226. doi: 10.3934/cpaa.2019058

[12]

Shota Sato. Blow-up at space infinity of a solution with a moving singularity for a semilinear parabolic equation. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1225-1237. doi: 10.3934/cpaa.2011.10.1225

[13]

Alberto Bressan, Massimo Fonte. On the blow-up for a discrete Boltzmann equation in the plane. Discrete & Continuous Dynamical Systems - A, 2005, 13 (1) : 1-12. doi: 10.3934/dcds.2005.13.1

[14]

Yuta Wakasugi. Blow-up of solutions to the one-dimensional semilinear wave equation with damping depending on time and space variables. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3831-3846. doi: 10.3934/dcds.2014.34.3831

[15]

Xiaoqiang Dai, Chao Yang, Shaobin Huang, Tao Yu, Yuanran Zhu. Finite time blow-up for a wave equation with dynamic boundary condition at critical and high energy levels in control systems. Electronic Research Archive, 2020, 28 (1) : 91-102. doi: 10.3934/era.2020006

[16]

Hristo Genev, George Venkov. Soliton and blow-up solutions to the time-dependent Schrödinger-Hartree equation. Discrete & Continuous Dynamical Systems - S, 2012, 5 (5) : 903-923. doi: 10.3934/dcdss.2012.5.903

[17]

José M. Arrieta, Raúl Ferreira, Arturo de Pablo, Julio D. Rossi. Stability of the blow-up time and the blow-up set under perturbations. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 43-61. doi: 10.3934/dcds.2010.26.43

[18]

Yoshikazu Giga. Interior derivative blow-up for quasilinear parabolic equations. Discrete & Continuous Dynamical Systems - A, 1995, 1 (3) : 449-461. doi: 10.3934/dcds.1995.1.449

[19]

Li Ma. Blow-up for semilinear parabolic equations with critical Sobolev exponent. Communications on Pure & Applied Analysis, 2013, 12 (2) : 1103-1110. doi: 10.3934/cpaa.2013.12.1103

[20]

Pavol Quittner, Philippe Souplet. Blow-up rate of solutions of parabolic poblems with nonlinear boundary conditions. Discrete & Continuous Dynamical Systems - S, 2012, 5 (3) : 671-681. doi: 10.3934/dcdss.2012.5.671

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (19)
  • HTML views (50)
  • Cited by (0)

Other articles
by authors

[Back to Top]